Alert archive / Kansas / Special Weather Statements in 2015

Special Weather Statement, NWS Dodge City, KS

May 7, 2015Pawnee County, Kansas

NWS Dodge City, KS issued this special weather statement at May 7, 2015, 3:04 PM CDT for Pawnee County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2015, 3:04 PM CDT (20:04 UTC)
Expired
May 7, 2015, 3:45 PM CDT
In force
41 min
Issued by
NWS Dodge City, KS

County Pawnee County, KS

The radar

The Dodge City radar (KDDC), 92 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.1 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2015-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 627 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2015-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
627 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

482 
WWUS83 KDDC 072004
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
304 PM CDT THU MAY 7 2015
 
KSZ065-072045-
PAWNEE KS-
304 PM CDT THU MAY 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PAWNEE...NORTHWESTERN
STAFFORD AND SOUTHEASTERN RUSH COUNTIES UNTIL 345 PM CDT...

AT 303 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3
MILES EAST OF LARNED...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LARNED...ROZEL...ASH VALLEY...SANFORD AND FRIZELL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3806 9902 3820 9951 3835 9927 3835 9903
      3826 9903 3826 9891 3816 9891
TIME...MOT...LOC 2003Z 222DEG 25KT 3819 9904 

$$

RUSSELL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 7, 12:34 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, May 7, 12:34 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1234 PM CDT THU MAY 7 2015

...UPDATED FOR AVIATION...

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 327 AM CDT THU MAY 7 2015

THE LATEST SHORT TERM MODEL SOLUTIONS SHOW UPPER LEVEL SOUTHWESTERLY
FLOW BECOMING REESTABLISHED OVER THE CENTRAL HIGH PLAINS. THE
FRONTAL BOUNDARY WILL BECOME STATIONARY FROM NORTH CENTRAL KANSAS
INTO THE WESTERN OKLAHOMA PANHANDLE AND THEN LOOPING BACK TO THE
NORTHWEST ACROSS EASTERN COLORADO BEFORE LIFTING SLOWLY NORTHWARD
ACROSS WESTERN KANSAS THIS AFTERNOON. THE FRONT WILL BE THE FOCUS
FOR SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. 0-6 KM SHEAR IS
NOT OVERLY IMPRESSIVE, GENERALLY AROUND 30-40 KNOTS, BUT COULD STILL
BE ENOUGH TO RESULT IN A FEW SUPERCELLS. WITH SURFACE DEWPOINTS
EXPECTED TO BE IN THE UPPER 40S AND 50S THIS AFTERNOON, INSTABILITY
WILL BE FAIRLY SIGNIFICANT, AROUND 2000-3000J/KG, WHICH WOULD
SUPPORT GOLF BALL TO POSSIBLY TENNIS BALL SIZED HAIL IN THE STRONGER
STORMS. GIVEN THE VICINITY OF THE FRONTAL BOUNDARY, AN ISOLATED
TORNADO CAN NOT BE TOTALLY RULED OUT.

THE AREA OF STORMS WILL GRADUALLY WORK ITS WAY THROUGH WESTERN
KANSAS THIS EVENING WITH THUNDERSTORM CHANCES DIMINISHING AFTER
MIDNIGHT. THE MODELS INDICATE THAT THE FRONTAL BOUNDARY WILL SLIDE
SOUTHWARD AGAIN TONIGHT. WITH INCREASING LOW LEVEL UPSLOPE FLOW, WE
COULD SEE LOW STRATUS DEVELOPING ACROSS THE AREA ESPECIALLY OUT
TOWARD THE COLORADO BORDER.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 420 AM CDT THU MAY 7 2015

FRIDAY:

ON FRIDAY, A COLD FRONT WILL STALL OUT ACROSS SOUTHWEST KANSAS. NORTH
OF THIS BOUNDARY, A POST FRONTAL UPSLOPE FLOW PATTERN IS
EXPECTED. THIS AREA IS GENERALLY ALONG AND NORTH OF HIGHWAY 50.
SOUTH OF THIS BOUNDARY, DOWNSLOPE SOUTHWESTERLY FLOW IS EXPECTED
WITH RESULTANT WARMER TEMPERATURES IN THE UPPER 70S. TO THE NORTH,
ONLY UPPER 60S ARE EXPECTED. AS FAR AS PRECIPITATION IS CONCERNED,
OUTPUT SOLUTIONS FROM THE 4 KM NAM AND WRF-ARW SEEM THE MOST
REASONABLE WITH HIGH QPF ALONG AND NORTH OF THE FRONT IN THE
UPSLOPE AREA. THE GLOBAL ECMWF MODEL ALSO AGREES WITH THE QPF
ARRANGEMENT OF THE MESOSCALE MODELS. AS A RESULT, HAVE THE HIGHEST
POPS ACROSS THE NORTHERN ZONES. IN ADDITION, HAVE FAIRLY HIGH POPS
ACROSS THE EASTERN ZONES IN THE WARM SECTOR JUST IN CASE THE
DRYLINE BECOMES ACTIVE AS SHOWN BY THE GFS AND THE OPERATIONAL
NAM. FOR SEVERE WEATHER, SEE TWO AREAS OF CONCERN. ONE WILL BE
ALONG THE FRONT WHERE ELEVATED STORMS WILL BE POSSIBLE. THIS AREA
IS GENERALLY FROM HAMILTON COUNTY EASTWARD TOWARDS FORD COUNTY AND
SLIGHTLY CURVING TO THE NORTHEAST UP TO STAFFORD COUNTY. MUCAPE IN
THE 1000-2000 J/KG ALONG WITH 45 KT OF 1-6 KM SHEAR WILL SUPPORT
THE NOTION OF ORGANIZED STORMS CAPABLE OF PRODUCING LARGE HAIL.
THE LARGE HAIL PARAMETER IS IN THE 1.5-2.5" MAXIMUM HAIL SIZE
RANGE. ACROSS BARBER COUNTY, IF CONVECTION DOES FORM MORE IN THIS
WARM SECTOR REGION, HAIL COULD BE BIGGER. AN ISOLATED TORNADO IS
ALSO POSSIBLE, BUT FRIDAY DOESN'T REALLY LOOK LIKE A TORNADO DAY
SINCE WE ARE DEALING WITH A FRONT AND UPSCALE/LINEAR CONVECTION
GROWTH.

SATURDAY:

SATURDAY IS LOOKING LIKE A HIGH IMPACT DAY IN TERMS OF SENSIBLE WEATHER
IMPACTS. THE NAM HAS THE FRIDAY FRONT LIFTING NORTHWARD AS A WARM FRONT
WITH MOST OF SOUTHWEST KANSAS FIRMLY IN THE WARM SECTOR. THE ECMWF
IS DIFFERENT AND KEEPS CLOUDS AND PRECIPITATION AROUND, LIMITING CAPE
GROWTH POTENTIAL. THE GFS IS IN MORE AGREEMENT WITH THE NAM, SO THE
EC COULD BE THE ODD MAN OUT. ANYWAY, THE SYNOPTIC PATTERN WITH A STRONG
NEGATIVELY TILTED TROUGH EJECTING AND LOW LEVEL MOISTURE ADVECTION FIRMLY
SUGGESTS THE POTENTIAL FOR SEVERE THUNDERSTORMS INCLUDING ROBUST SUPERCELLS.
THE SIGNIFICANT TORNADO PARAMETER LIGHTS UP ALONG AND EAST OF THE DRYLINE.
THE LARGE HAIL PARAMETER ALSO INCREASES SIGNIFICANTLY AND SUGGESTS MAXIMUM
HAIL GROWTH POTENTIAL IN THE 2.5-3.5" RANGE. FOR TORNADOES, IF THE NAM
DOES VERIFY, WE COULD EASILY SEE TORNADIC SUPERCELLS ACROSS THE SW KANSAS
PRAIRIE. FORECAST SKEW-T/LOG-P'S DOWNSTREAM OF THE DRYLINE FROM THE
NAM MODEL SHOWS A VOLATILE ENVIRONMENT WITH CAPE IN THE 35000 J/KG RANGE,
AND 90 DEGREE VEERING WINDS FROM THE SFC TO ABOUT 3 KM. ONE POTENTIAL
PROBLEM I DO SEE IS FOR STORM TYPE EVOLUTION... BACKING WINDS ABOVE
3 KM WITH TIME. THIS COULD CUT DOWN ON THE STRONG TORNADO POTENTIAL
WITH SUPERCELLS MORE IN THE HP RANGE RATHER THAN THE CLASSIC/CYCLIC
TORNADOGENESIS SUPERCELL TYPE. THIS BACKING OF UPPER LEVEL WINDS HAS
BEEN FAIRLY CONSISTENT IN THE GLOBAL MODELS AS WELL OVER THE LAST FEW
DAYS. BUT AT THE LOW LEVELS, 25-30 KT OF 0-1 KM SHEAR, AND 0-3 KM SRH
VALUES OF 250-350 M2/S2 ARE OBVIOUSLY CONCERNING. MESOSCALE DETAILS
WILL STILL NEED TO BE HAMMERED OUT IN FUTURE FORECASTS, BUT CITIZENS
ACROSS SW KANSAS SHOULD BE SITUATIONALLY AWARE TO RAPID WEATHER CHANGES
ON SATURDAY AND BE READY TO ACT APPROPRIATELY. SPC HAS A MODERATE RISK
OF MUCH OF THE AREA ON SATURDAY AND I AGREE WITH THE HIGHER PROBABILITIES
OF SEVERE WEATHER.

AND THE REST:

PRETTY MUCH STUCK WITH THE SUPERBLEND DURING THIS PERIOD. THE STRONG
SYNOPTIC JET/WAVE DRIVING ALL THE AFOREMENTIONED WEATHER FOR SATURDAY
MOVES OFF TO THE NORTHEAST SUNDAY WITH DRIER AIR AND SUBSIDENCE ADVECTING
IN ITS WAKE. THE NET RESULT IS A MUCH DRIER, ALBEIT COOLER FORECAST
TO CLOSE OUT THE WEEKEND. COOLER AIR WILL WORK ACROSS THE AREA MONDAY
MORNING, SO WILL HAVE TO WATCH FOR FROST/FREEZE HEADLINES AS HIGH PRESSURE
SETTLES IN AND WINDS WEAKEN. THE REST OF THE FORECAST LOOKS FAIRLY TRANQUIL
WITH OFFSHORE FLOW. EVENTUALLY, WARM AIR/MOISTURE ADVECTION MAY DEVELOP
DOWNSTREAM OF A SYNOPTIC TROUGH TO THE SOUTHWEST TOWARDS MID MAY ACROSS
SOUTHWEST KANSAS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1229 PM CDT THU MAY 7 2015

A WEAK FRONTAL BOUNDARY WILL BE NEAR DODGE CITY TO GARDEN CITY AND
HAYS WITH VARIABLE WINDS BECOMING EASTERLY AND SOUTHEASTERLY LATE.
A FEW THUNDERSTORMS ARE POSSIBLE ALONG THE BOUNDARY AFTER 22-00Z.
SOME LOW STRATUS AND FOG WITH IFR CONDITIONS POSSIBLE AFTER 09Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  81  58  75  60 /  20  60  50  50
GCK  79  54  71  55 /  30  40  50  50
EHA  79  52  80  51 /  40  40  30  30
LBL  81  56  80  56 /  30  60  40  40
HYS  79  54  68  55 /  20  60  50  50
P28  81  61  77  62 /  10  70  50  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GERARD
LONG TERM...SUGDEN
AVIATION...KRUSE
Hazardous weather outlook, May 7, 12:37 PM CDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1237 PM CDT THU MAY 7 2015

KSZ030-031-043>046-061>066-074>081-084>090-081745-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1237 PM CDT THU MAY 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  HAZARDS WEATHER RISK...

  FRIDAY...
  LIMITED FLOODING RISK.
  ELEVATED SEVERE THUNDERSTORM RISK.

  SATURDAY...
  ELEVATED FLOODING RISK.
  SIGNIFICANT SEVERE THUNDERSTORM RISK.
  LIMITED NON THUNDERSTORM WIND RISK.
  ELEVATED FIRE WEATHER RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.

  MONDAY...
  NO HAZARDS.

  TUESDAY...
  LIMITED LIGHTNING RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR
PARTS OF SOUTHWEST AND SOUTH CENTRAL KANSAS.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

06

In the hours before

Special weather statement, May 7, 1:50 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
150 PM CDT THU MAY 7 2015

KSZ081-071930-
PRATT KS-
150 PM CDT THU MAY 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BARBER AND PRATT
COUNTIES UNTIL 230 PM CDT...

AT 150 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTHWEST OF COATS...MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PRATT...IUKA...PRESTON...SAWYER...CULLISON...COATS...BYERS AND CAIRO.

LAT...LON 3747 9860 3747 9896 3752 9901 3763 9901
      3782 9895 3782 9859 3776 9847 3751 9847
TIME...MOT...LOC 1850Z 224DEG 30KT 3754 9889

RUSSELL
Special weather statement, May 7, 2:30 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
230 PM CDT THU MAY 7 2015

KSZ066-072015-
STAFFORD KS-
230 PM CDT THU MAY 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR STAFFORD COUNTY UNTIL 315 PM
CDT...

AT 230 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTH OF IUKA...MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ST. JOHN...STAFFORD...HUDSON...SEWARD...ZENITH...DILLWYN AND NEOLA.

LAT...LON 3783 9851 3783 9896 3826 9880 3826 9847
      3787 9847
TIME...MOT...LOC 1930Z 216DEG 30KT 3782 9875

RUSSELL
Special weather statement, May 7, 3:04 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
304 PM CDT THU MAY 7 2015

KSZ065-072045-
PAWNEE KS-
304 PM CDT THU MAY 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PAWNEE...NORTHWESTERN
STAFFORD AND SOUTHEASTERN RUSH COUNTIES UNTIL 345 PM CDT...

AT 303 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3
MILES EAST OF LARNED...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LARNED...ROZEL...ASH VALLEY...SANFORD AND FRIZELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3806 9902 3820 9951 3835 9927 3835 9903
      3826 9903 3826 9891 3816 9891
TIME...MOT...LOC 2003Z 222DEG 25KT 3819 9904

RUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:55 PM CDTSpecial Weather StatementDDCBarber35 min
May 7, 1:50 PM CDTSpecial Weather StatementDDCPratt40 min
May 7, 2:30 PM CDTSpecial Weather StatementDDCStafford45 min
May 7, 3:39 PM CDTSpecial Weather StatementDDCHodgeman51 min
May 7, 3:44 PM CDTSpecial Weather StatementDDCGray, Seward46 min
May 7, 3:51 PM CDTTornado Warning Tornado observedDDCGray, Haskell24 min
May 7, 4:11 PM CDTTornado Warning Tornado observedDDCGray, Haskell21 min
May 7, 4:24 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Pawnee51 min
May 7, 4:40 PM CDTSpecial Weather StatementDDCHodgeman50 min
May 7, 4:48 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Rush57 min
May 7, 5:01 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush, Stafford44 min
May 7, 5:04 PM CDTSevere Thunderstorm WarningDDCFinney, Gray38 min
May 7, 5:29 PM CDTSevere Thunderstorm WarningDDCEllis19 min
May 7, 5:47 PM CDTSevere Thunderstorm WarningDDCMorton58 min
May 7, 5:59 PM CDTTornado Warning Tornado observedDDCMorton32 min
May 7, 6:04 PM CDTSevere Thunderstorm WarningDDCNess, Trego56 min
May 7, 6:23 PM CDTSevere Thunderstorm WarningDDCEllis, Trego52 min

Nearby

Special Weather Statements in Kansas, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.